MAUDE Adverse Event Report: LIVANOVA CANADA CORP. CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVE

LIVANOVA CANADA CORP. CROWN PRT PERICARDIAL HEART VALVE; TISSUE HEART VALVE
Model Number CNA27
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Endocarditis (1834)
Date of Event 04/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device retained by hospital.
 
Event or Problem Description
On (b)(6) 2018 a crown cna27 aortic heart valve prosthesis was implanted.On (b)(6) 2018 the valve was explanted due to prosthetic endocarditis and abscess.The valve was replaced with another crown cna27.
 
Event or Problem Description
On (b)(6) 2016, a crown cna27 aortic heart valve prosthesis was implanted.No antibiotics were used prior to the valve implant.On (b)(6) 2018, the valve was explanted due to prosthetic endocarditis and abscess.The valve was replaced with another crown cna27.The valve was functioning properly prior to the explant.Only slight sclerosis of the valve was identified.No signs of fever were identified pre-operatively.A blood culture test was performed and resulted positive for staphylococcus hominis.No previous patient endocarditis recorded.During explant a huge vegetation was identified as well as huge annular abscess of the valve.The patient outcome is recorded as a good outcome.
 
Additional Manufacturer Narrative
Correction: please note.In the original submission the event description (event) stated the date of implant was on (b)(6) 2018.This has been corrected in the updated event description to on (b)(6) 2016, along with the inclusion of further information received may 7, 2018.Manufacturer narrative: if staphylococcus was present on the tissue valve before sterilization, it would be killed very easily by the manufacturers liquid chemical sterilant.The sterilant contains a mixture of glutaraldehyde, formaldehyde and alcohol, all of which are highly effective against staphylococci.The manufacturer has validated this liquid chemical sterilization process with spore forming bacillus atrophaeus, which is the most resistant microorganism known for aldehydes.In addition, the sterile packaging solution used for shipment of crown valves is a (b)(4) formaldehyde solution; the valves remain in this extremely antimicrobial solution until they are opened during surgery.Therefore, it is not conceivable that staphylococci could survive on a valve exposed to the manufacturers sterilant, or the packaging solution.In addition the manufacturing and material records for the crown prt aortic pericardial heart valve, model#: cna27, s/n#: (b)(4) , as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all sterilization, material, visual, and performance standards required for a crown prt aortic pericardial heart valve at the time of manufacture and release.Due to the above reasoning, the large amount of time that had elapsed between implantation and the reported endocarditis, and the proper functionality of the valve during earlier follow-ups, the root cause is determined to be not valve related.The infection therefore could not be resultant of any factor intrinsic to the device in question and the device failure is related to the patient condition.Fields changed: date of report, event, date rec¿d by mfr, if follow-up, what type.

Brand Name
CROWN PRT PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc V5J 5 M1
CA  V5J 5M1
MDR Report Key7484374
Report Number3004478276-2018-00180
Device Sequence Number19230602
Product Code LWR
UDI-Device Identifier00896208000542
UDI-Public(01)00896208000542(240)CNA27(17)210430
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date04/30/2021
Device Model NumberCNA27
Device Catalogue NumberCNA27
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/05/2018
Supplement Date Received by Manufacturer05/07/2018
Initial Report FDA Received Date05/03/2018
Supplement Report FDA Received Date06/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient Weight90